Oklahoma, 2017

Hail and Damaging Wind in Oklahoma, August 27, 2017

August 27, 2017 · NWS AMA · 2 events in 1 county or zone

The environment for the storms that transpired on the 27th were in a high CAPE, low shear environment. A large upper level anti-cyclonic flow across the inter-mountain west.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The environment for the storms that transpired on the 27th were in a high CAPE, low shear environment. A large upper level anti-cyclonic flow across the inter-mountain west. The main linear complex moving SE through Kansas earlier in the day on the east side of the large anti-cyclone along a cold front was the main lift axis for storm development. However, residual outflow from convection moving southwest from thew main complex in KS moved toward our region ahead of the front into an environment with good mid level lapse rates and good SBCAPE resulted in left moving convection through parts of the central and western Panhandles into the late evening hours. Convection that regenerated in SW Kansas eventually formed a bowed segment and severe wind gusts were reported. The line segments eventually became disorganized as the event went further into the evening moving further SW into the SW TX Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 27, 4:57 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 27, 4:57 PM CST, 1 hour 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
557 PM CDT Sun Aug 27 2017

.AVIATION...
A cluster of thunderstorms are expected to move south across the
panhandles this evening. All TAF sites may be affected. Strong
gusty winds will be possible with these storms and some of them
may become severe. Low clouds and fog are expected to move in
behind the storms later tonight. The low clouds and fog will start
to lift by late morning. Winds will be light outside of the
thunderstorms and will turn more to the north and northeast behind
the cold front which will be helping to add lift for the
thunderstorms.

&&

.PREV DISCUSSION... /Issued 438 PM CDT Sun Aug 27 2017/

DISCUSSION...
For tonight, a cold front will move across the OK and TX
Panhandles. Sufficient moisture along with a moderately unstable
atmosphere exists for this boundary to utilize. A minor upper
level shortwave trof will zip southward and graze our fcst area
this evening and tonight. In addition, as seen on the KAMA 18Z
sounding, SBCAPE and MUCAPE values on the order of 2000 to 2500
J/kg, MLCAPE around 1000 to 1500 J/kg and DCAPE about 1200 to
1300 J/kg are evident. Fairly dry air resides at mid and upper
levels of the atmosphere. Mid level lapse rates around minus 6 to
minus 8 C/km along with effective shear on the order of 30 to 35
kts exists, especially across nrn and nern zones. All the above
ingredients suggests a threat of tstms this evening and tonight,
with the potential for some storms to become severe. Large hail to
around golf ball size along with damaging winds to around 70 mph
will be the main hazards. Storms should weaken late this evening.
Lingering slgt chc pops were included for Monday across mainly the
southern Texas Panhandle.

Dry weather is then anticipated Monday night through next Sunday
as northerly flow prevails around the eastern periphery of an
upper level ridge of high pressure progged to anchor itself over
the western states.

Andrade

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

15/7
Hazardous weather outlook, Aug 27, 6:02 PM CST, 48 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
702 PM CDT Sun Aug 27 2017

OKZ001>003-TXZ001>020-281215-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
702 PM CDT Sun Aug 27 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are expected through tonight across the Oklahoma
and Texas Panhandles. Some storms that develop will have the
potential to become severe, with large hail and damaging winds the
primary hazards. A Severe Thunderstorm Watch is in effect until
11 PM this evening for central and eastern sections of the
Oklahoma and Texas Panhandles.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible across mainly the southern Texas
Panhandle on Monday. Any storms that develop are expected to
remain below severe levels at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter groups and emergency management officials across central
and eastern sections of the Oklahoma and Texas Panhandles should
remain alert and be ready for possible activation this evening.

In the hours before

Special weather statement, Aug 27, 5:26 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Amarillo TX
626 PM CDT SUN AUG 27 2017

OKZ003-280000-
Beaver OK-
626 PM CDT SUN AUG 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BEAVER COUNTY UNTIL 700
PM CDT...

At 626 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Knowles, or 16 miles east of Beaver, moving south at
35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Gate, Knowles and Slapout.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma.

LAT...LON 3650 10000 3650 10046 3700 10027 3700 10000
TIME...MOT...LOC 2326Z 021DEG 29KT 3678 10022

LFM
Special weather statement, Aug 27, 5:42 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Amarillo TX
642 PM CDT SUN AUG 27 2017

TXZ001-280015-
Dallam TX-
642 PM CDT SUN AUG 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALLAM COUNTY UNTIL
715 PM CDT...

At 642 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Ware, or 17 miles northwest of Dalhart, moving
south at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3632 10285 3625 10264 3605 10270 3606 10304
      3610 10304
TIME...MOT...LOC 2342Z 007DEG 14KT 3622 10277

LFM
Special weather statement, Aug 27, 5:45 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Amarillo TX
645 PM CDT SUN AUG 27 2017

OKZ001-280015-
Cimarron OK-
645 PM CDT SUN AUG 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CIMARRON COUNTY
UNTIL 715 PM CDT...

At 645 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Keyes, or 19 miles northeast of Boise City, moving
south at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Keyes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3699 10210 3671 10209 3670 10241 3699 10234
TIME...MOT...LOC 2345Z 000DEG 11KT 3692 10225

LFM
Special weather statement, Aug 27, 6:13 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Amarillo TX
713 PM CDT SUN AUG 27 2017

OKZ001-TXZ001-002-280045-
Cimarron OK-Sherman TX-Dallam TX-
713 PM CDT SUN AUG 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CIMARRON...
NORTHWESTERN SHERMAN AND NORTHEASTERN DALLAM COUNTIES UNTIL 745 PM
CDT...

At 713 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Griggs, or 17 miles east of Boise City, moving
south at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Stratford and Griggs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

LAT...LON 3670 10233 3671 10211 3633 10198 3630 10247
TIME...MOT...LOC 0013Z 357DEG 16KT 3664 10222

LFM
Special weather statement, Aug 27, 6:16 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Amarillo TX
716 PM CDT SUN AUG 27 2017

OKZ001-002-280045-
Cimarron OK-Texas OK-
716 PM CDT SUN AUG 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS AND
NORTHEASTERN CIMARRON COUNTIES UNTIL 745 PM CDT...

At 716 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Elkhart, moving south at 15 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Keyes, Eva and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma.

LAT...LON 3699 10195 3672 10188 3669 10239 3699 10222
TIME...MOT...LOC 0016Z 357DEG 15KT 3698 10208

LFM
Special weather statement, Aug 27, 6:30 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Amarillo TX
730 PM CDT SUN AUG 27 2017

TXZ001-280100-
Dallam TX-
730 PM CDT SUN AUG 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DALLAM COUNTY UNTIL 800
PM CDT...

At 730 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Ware, or 20 miles northwest of Dalhart, moving
southwest at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3643 10276 3635 10252 3606 10264 3606 10304
      3607 10304
TIME...MOT...LOC 0030Z 025DEG 21KT 3633 10267

LFM

The radar

The Dodge City radar (KDDC), 185 km away, was scanning. The volume nearest the first event began at 00:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Texas

When
August 27, 6:50 PM CST
Where
Texas County, 10.62 mi NE of Eva
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
36.920, -101.780

Hail, Texas

When
August 27, 7:45 PM CST
Where
Texas County, 0.89 mi NW of Texhoma
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.510, -101.790

Mostly dime size hail with a few nickels. Max wind gusts were 50 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717434, 717440.